Towards the end, when he finally weaned off a crippling three-year dependence on Pethidine, an opioid, Ken*, a nurse, could have given up anything for a shot of the painkiller.
It had been three years since Ken walked into a restricted room in a public hospital and retrieved one of the strongest and highly addictive painkillers and gave himself a shot, just for the “highs” of it.
He was not in any kind of pain that warranted the use of the drug , so he sneaked into what should have been a locked drawer and took a vial of the drug.
Barely 10 minutes after shooting up, the effects of Pethidine kicked in; a euphoric feeling washed over him and he could not wait for the second dose. That was the beginning of a three-year addiction that almost cost him his job.
Since then, he got clean, got hooked again, sobered up and finally relapsed.
Ken’s addiction to pain medication started out like child’s play when as a teenager he started shooting heroin.
As a medical student at a Russian university finding a vein was never a problem. All you need, he quips, is a strap tied to control blood flow followed by a light tap to make the vein pop out, so you can hit it.
He messed around with alcohol, cigarettes, bhang, and finally heroin, which according to Ken, never truly affected him until the administration called his mother complaining about his drug abuse. As a result, he was discontinued and sent back home.
“My mother stopped paying my school fees. I started a business and saved up for my schooling,” he recounts.
He also checked into a rehab centre. Although the rehab stopped his infatuation with heroin, at least for a while, his craving for marijuana never ceased.
“My first shot was a vial of 100mg of Pethidine. I experienced the same euphoric effects of heroin as the drug coursed through my body,” he says.
By weaning off heroin, which he had used for a decade, Ken was able to raise funds which enabled him to register for a nursing course at Kenya Medical Teachers Training College in Kitui in 2011, six years after leaving Russia.
A creature of habit, it was just a matter of time before he begun feeding his addiction. This time, he chose not to go to the dingy alleys of Nairobi but went for what was within his reach: prescription pain medications known as opioids.
“It was three months after joining school that we first went to do our ward rounds and I signed out the small cylindrical glass capsules containing Pethidine and Morphine injections. The sight of those vials of drugs immediately triggered a craving,” recalls the father of two.
Being posted in the maternity ward where mothers are given the drugs to alleviate labour pains did not help Ken’s battle with addiction as he could see nurses administer the drugs to mothers.
So bad was his craving that on his first night shift as a student at a level four hospital, Ken forged papers, put them in a patient’s file and walked to the cabinet where the two medicines were kept under lock and key and retrieved them for his use. “My first shot was a vial of 100mg of Pethidine. I experienced the same euphoric effects of heroin as the drug coursed through my body,” he says.
Compared to heroin, cocaine and bhang, Pethidine and Morphine “do not give you a hangover or leave you emitting a pungent smell. So, I began telling myself, ‘If I can feel this good after 48 hours of work, why shouldn’t I feel this good every day after a long day’s work?’”
Before long Ken, 40, was hooked to Pethidine and for two years he hid the habit until one evening a senior nurse sent him for medical equipment at the theatre only for some drugs to be found missing.
The senior nurse confronted him but he only got a warning. Describing the effects of the drug he says: “Pethidine grabs a hold of you, and it won’t let go. It turned me into somebody I never thought I would be. Once you are hooked, it is almost like a relationship with a person you love.”
After being caught with his hand in the cookie jar soon the supply of the hospital “heroin” ran dry. Ken He later returned to street heroin. “Although I didn’t want to use heroin again when you are suffering from the withdrawal symptoms including, achy bones, lack of energy, roughed up intestines and vomiting you don’t make clear decisions. All you need is the next fix,” he adds.
Dr Peter Njagi, a psychiatrist and addiction expert who runs a rehab centre, says the level of stress and fatigue experienced by health professionals can easily push them to abuse prescription opioids.
Ken who is undergoing rehabilitation at Mathari National Teaching and Referral Hospital counts himself lucky given that many health professions have overdosed on Pethidine and even died.
Figures from the United Nations Office on Drugs and Crime indicate that only one in ten people who suffer from opioid dependence globally receives treatment.
*Name has been changed to protect the nurse’s identity